Extreme Cold/Wind Chill, Goshen
- When
- December 14, 7:00 AM MST to 12:00 PM MST
- Where
- Goshen forecast zone
- Reported by
- ASOS
Wind chills as low as 35 degrees below zero were recorded at Torrington, WY.
An arctic airmass combined with sufficient wind to produce very low wind chills across much of southeast Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An arctic airmass combined with sufficient wind to produce very low wind chills across much of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 5:15 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SUN DEC 14 2008
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WEAKENING UPPER LOW OVER NORTH CENTRAL MT WITH ASSOCIATED UPPER
TROUGH EXTENDING THROUGH WESTERN WY. BITTERLY COLD TEMPS OVER THE
CWA CURRENTLY AND STIFF NNW WINDS ARE SENDING WIND CHILLS TO 15-30
BELOW ZERO. IT COULD BE ARGUED THAT A WIND CHILL ADVY MIGHT SERVE
MANY AREAS BETTER TODAY DUE TO VERY LIGHT SNOWFALL AMOUNTS.
HOWEVER...KCDR AND KLAR DID LOCALLY PICK UP 5-6 INCHES AND KDGW AND
LUSK EACH GOT ABOUT 2 INCHES. SINCE THE WINTER WX ADVY HAS ALREADY
BEEN OUT...WILL JUST CONTINUE WITH IT AND EXPAND IT TO INCLUDE
SOUTHERN NEBRASKA PANHANDLE. WILL ALSO KEEP THE WINTER STORM
WARNING IN MOUNTAINS. BOTH OF THESE HIGHLIGHTS EXPIRE AT 5 PM
MST...DAY SHIFT MAY BE ABLE TO MOVE THIS UP A BIT IN TIME. TEMPS
OVER ALL BUT FAR SW PART OF CWA WILL BE STRUGGLING TO REACH DOUBLE
DIGITS FOR HIGHS TODAY. CONDITIONS WILL IMPROVE THIS AFTERNOON AS
UPPER TROUGH AXIS SHIFTS EAST OF WY WITH JUST SOME LINGERING SNOW
SHOWERS NEAR THE MOUNTAINS TONIGHT AND MON. TEMPS WILL MODERATE
JUST A TAD ON MONDAY. NEXT SYSTEM MOVING UP FROM THE SW U.S. WILL
SPREAD MORE SNOW ACROSS THE CWA FROM SW TO NORTHEAST MONDAY NIGHT.
.LONG TERM...TUESDAY THROUGH SATURDAY...
SOUTHWESTERLY FLOW ALOFT WILL OCCUR TUE AND WED. A SHORTWAVE WILL
PASS OVER THE REGION WED NIGHT THEN THE UPPER FLOW WILL VEER TO
WESTERLY AND REMAIN RELATIVELY STRONG FOR THU. FLOW WILL BECOME
INCREASINGLY CYCLONIC FRI IN RESPONSE TO A CUTOFF LOW DROPPING DOWN
OVER SOUTHERN SASKATCHEWAN. ANOTHER SHORTWAVE WILL SWING OVER THE
AREA FRI NIGHT THEN FLOW ALOFT WILL VEER TO NORTHWESTERLY AND REMAIN
STRONG. A SURFACE BASED INVERTED TROUGH WILL KEEP A CHANCE OF LIGHT
SNOW FOR THE REGION TUE. TUE WILL NOT BE QUITE AS COLD AS MON...BUT
TEMPS WILL REMAIN WELL BELOW NORMAL TUE. GENERAL TROFFINESS WILL
REMAIN OVER THE AREA WED WITH A CHANCE OF LIGHT SNOW OVER THE WY
PORTION OF THE FORECAST AREA. TEMPS WILL CONTINUE TO MODERATE WED
BUT WILL STILL BE BELOW NORMAL. EAST-WEST ORIENTED SURFACE TROUGHING
THU WILL CONTINUE TO WARRANT A CHANCE OF SNOW AS TEMPS REMAIN BELOW
NORMAL. CANADIAN HIGH PRESSURE NOSING SOUTHWARD DOWN THE NORTHERN
HIGH PLAINS WILL KEEP MOIST LOW LEVEL FLOW IN PLACE FRI WITH CHILLY
TEMPS AND A CHANCE OF SNOW IN THE WY PORTION OF THE FORECAST AREA. A
BACKDOOR TYPE COLD FRONT WILL PRODUCE COLDER TEMPS SAT ALONG WITH A
CONTINUED CHANCE OF LIGHT SNOW.
&&
.AVIATION...MVFR AND EVEN IFR CEILINGS AND VSBYS IN AREAS OF LIGHT
SNOW WILL CONTINUE THIS MORNING MAINLY EAST OF THE MOUNTAINS WITH
CONDITIONS SLOWLY IMPROVING TO VFR THIS AFTERNOON AND TONIGHT.
TO THE WEST OF THE MOUNTAINS...INCLUDING KLAR/KRWL/KSAA...EXPECT
LOCAL MVFR CEILINGS AND VSBYS MAINLY NEAR THE MOUNTAINS ALONG WITH
FREQUENT OBSCURATION. CONDITIONS WILL IMPROVE TO VFR BY AFTERNOON.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 PM TODAY FOR WYZ063-WYZ064-WYZ066.
WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR WYZ059-WYZ060-
WYZ061-WYZ062-WYZ065-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR NEZ001-NEZ002-
NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...JLH
LONG TERM...JRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 604 AM MST SUN DEC 14 2008 NEZ001>003-019>021-054-055-WYZ059>062-065-067>070-151315- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- LARAMIE VALLEY-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 604 AM MST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL LATE THIS AFTERNOON. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL CAUSE LOCAL BLOWING AND DRIFTING SNOW AND WIND CHILLS OF 15 TO 30 BELOW ZERO. LIGHT SNOW WILL ALSO FALL AT TIMES INTO EARLY THIS AFTERNOON BUT ADDITIONAL SNOW ACCUMULATIONS WILL ONLY BE AN INCH OR TWO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL BE POSSIBLE EACH DAY MONDAY THROUGH SATURDAY. TEMPERATURES WILL REMAIN BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED HOWEVER TO REPORT THEIR NEW SNOWFALL AMOUNTS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ063-064-066-151315- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE- 604 AM MST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL LATE THIS AFTERNOON. SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN SLOWLY TAPER OFF IN THE AFTERNOON. ADDITIONAL ACCUMULATIONS WILL BE FROM 1 TO 3 INCHES. BRISK NORTHWEST WINDS OF 15 TO 25 MPH WILL CAUSE LOCALLY REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW TODAY. WIND CHILL TEMPERATURES WILL BE FROM 15 TO 25 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL BE POSSIBLE EACH DAY MONDAY THROUGH SATURDAY. TEMPERATURES WILL REMAIN BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED HOWEVER TO REPORT THEIR NEW SNOWFALL AMOUNTS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
622 AM MST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM SNOW LARAMIE 41.31N 105.58W
12/14/2008 E6.0 INCH ALBANY WY LAW ENFORCEMENT
0245 AM SNOW DOUGLAS 42.76N 105.39W
12/14/2008 E2.0 INCH CONVERSE WY LAW ENFORCEMENT
0245 AM SNOW LUSK 42.76N 104.45W
12/14/2008 E2.0 INCH NIOBRARA WY LAW ENFORCEMENT
0330 AM SNOW CHADRON 42.83N 103.00W
12/14/2008 E5.0 INCH DAWES NE LAW ENFORCEMENT
0400 AM SNOW ALLIANCE 42.10N 102.87W
12/14/2008 E1.0 INCH BOX BUTTE NE LAW ENFORCEMENT
&&
JLHThe national radar mosaic for the moment the first event began.
7 extreme cold/wind chill. Local standard time, as filed.
Wind chills as low as 35 degrees below zero were recorded at Torrington, WY.
Wind chills as low as 37 degrees below zero were recorded at Cheyenne, WY.
Wind chills as low as 34 degrees below zero were recorded at Pine Bluffs, WY.
Wind chills as low as 42 degrees below zero were recorded.
Wind chills around 35 degrees below zero were recorded.
Wind chills as low as 43 degrees below zero were recorded.
Wind chills as low as 40 degrees below zero were recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 140629, 140630, 140631, 140625, 140626, 140627, 140628.